|To Stop or Stay With?
Apr 16, 2001
I have been HIV+ for over 9 years. I have been on Combivir and Viramune for the last year and a half. For the 7 years before treatment initiation and the short time since, my T4 cell count has been consistent between 600-900 with a good ratio 32-34. Before treatment, my viral load hovered around 6,000 and after went to undetectable on one test and 50-150 on the more precise. I have never had opportunistic infection or any of the other signs of disease progression. No night sweats, no thrush, nothing. My doctor says the treatment strategies have recently changed. Considering my stats before and after treatment, and weighing the risk of toxicity, he is recommending I discontinue treatment all together. If my stats begin to decline in the future, he says I can go back on my current regimen with equal success. What do you think?
| Response from Dr. Young
Thanks for your question-
You've raised an increasingly common issue of when it might be safe to stop therapy. In general, I have not openly advised people to stop well tolerated treatments; however, it is also clear that as patients stay on treatments longer, that we will likely begin to see issues related to long-term side effects or toxicities.
We do know that if your viral load is undetectable at time of treatment interruption, that you are very unlikely to have drug resistant virus and therefore likely to respond to reinitation of the same regimen that you're currently taking.
I do adivse all persons considering stopping treatment to do so with close medical observation; we really do need to know how much and how quickly your CD4 count declines with time.
Hope that this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Sore On Penis A Symptom Of AIDS?
- Sex With A Prostitute Should I Get Tested
- Can HIV Be Transmitted Through Blowjob From A Prostitute?
- Burning Urethra After Giving Handjob Worried I Have HIV
- Dry Mouth After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Loose Stool After Unprotected Anal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.